Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Was on pravastatin. Prescribed with lipitor. Should I continue pravastatin as it is a weaker statin?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 411 Questions
I read that the FDA recently warned that some statins such as Lipitor cause an increase in diabetes risk and memory problems. I have been on pravastatin but my Dr. wants me to take Lipitor. Would it be better to use a weaker statin like pravastatin? My cholesterol is 118 and my Dr. wants it lower. I am pre-diabetic. Thank you for your input.
Posted Mon, 25 Nov 2013 in Cholesterol
Answered by Dr. Prabhakar C Koregol 36 minutes later
Brief Answer: Yes they are known to cause diabetes mellitus but Detailed Answer: Hi Thanks for posting your query on XXXXXXX Yes most of the statins are known to increase the risk of diabetes but to very small extent. But benefits are far far more than the risks, so whenever there is indication for statins they should be used. There is not much of a difference in risk of DM between two. But atorvastatin is better and well documented statin than pravastatin. Please go ahead and ask your doctor to switch to the other medicine. Regards
Above answer was peer-reviewed by
Follow-up: Was on pravastatin. Prescribed with lipitor. Should I continue pravastatin as it is a weaker statin? 1 hour later
What LDL do you treat to? What cholesterol level do you treat to? When do you treat tryglycerides.? Thanks for your reply!
Answered by Dr. Prabhakar C Koregol 21 hours later
Brief Answer: Depends on overall risk profile Detailed Answer: In people with heart blocks and diabetes you treat any LDL more than 70, in other people we target 100. Total cholesterol and triglyceride need to be kept below 150, but primary target is LDL. When we say treatment, it also includes diet and exercise in addition to medicines. Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor